Alert archive / Texas / Flash Flood Warnings in 2005

Flash Flood Warning 102, NWS Austin/San Antonio, TX

September 11, 2005Atascosa County, Bexar County, Texas

NWS Austin/San Antonio, TX issued this flash flood warning at Sep 11, 2005, 1:17 PM CDT for Atascosa County, Bexar County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 11, 2005, 1:17 PM CDT (18:17 UTC)
Expired
Sep 11, 2005, 4:15 PM CDT
In force
3 hr
Issued by
NWS Austin/San Antonio, TX
Area
Counties, with a storm outline in the text

Counties Atascosa County, TX, Bexar County, TX

The radar

The Austin/San Antonio radar (KEWX), 88 km from the middle of the area, began a volume at 18:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 12:00Z, 6.3 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 12:00Z on 2005-09-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2485 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 12:00Z on 2005-09-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2485 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
568 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
47 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KEWX 111822
FFWEWX
TXC013-029-112115-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
117 PM CDT SUN SEP 11 2005

THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A

* FLASH FLOOD WARNING FOR THE FOLLOWING COUNTIES...
  BEXAR
  ATASCOSA

* UNTIL 415 PM CDT

* AT 118 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAIN FROM NUMEROUS THUNDERSTORMS OVER THE WARNED AREA.

A CLUSTER OF THUNDERSTORMS CURRENTLY LOCATED ALONG THE ATASCOSA AND 
BEXAR COUNTY LINE NEAR INTERSTATE 37 IS ALMOST STATIONARY.  DUE TO 
THE SLOW MOVEMENT OF THESE STORMS...RAINFALL AMOUNTS OF 2 INCHES PER 
HOUR CAN BE EXPECTED IN NORTHEASTERN ATASCOSA AND SOUTHEASTERN BEXAR 
COUNTIES OVER THE NEXT FEW HOURS.  

HEAVY RAINFALL WILL CAUSE FLASH FLOODING OVER SMALL CREEKS AND
STREAMS...URBAN AREAS...HIGHWAYS...STREETS...UNDERPASSES AND POORLY 
DRAINED AREAS.

LAT...LON 2871 9874 2872 9826 2910 9844 2944 9829
      2964 9876

$$
1 follow-up statement
000 
WGUS74 KEWX 111917
FFSEWX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
213 PM CDT SUN SEP 11 2005

TXC013-029-112115-
BEXAR TX-ATASCOSA TX-
213 PM CDT SUN SEP 11 2005

...A FLASH FLOOD WARNING CONTINUES UNTIL 415 PM CDT FOR ATASCOSA AND
BEXAR COUNTIES...

AT 212 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE SHOWERS AND THUNDERSTORMS OVER SOUTHERN BEXAR AND NORTHERN 
ATASCOSA COUNTIES.  THE STRONGEST OF THESE STORMS WHICH WERE LOCATED 
ALONG THE BEXAR AND ATASCOSA COUNTY LINE ARE DISSIPATING. 

RADAR ESTIMATES THAT UP TO THREE INCHES OF RAIN HAS FALLEN OVER THIS 
AREA IN THE PAST THREE HOURS. ADDITIONAL RAINFALL IS STILL EXPECTED 
THROUGHOUT THE AFTERNOON AND ANY ADDITIONAL RAINFALL WILL CAUSE 
RUNOFF WHICH COULD FLOOD LOW LYING AREAS AS WELL AS STREETS AND 
HIGHWAYS.

LOCATIONS IN THE WARNING INCLUDE TERRELL HILLS...SOMERSET...SEA
WORLD...SAN ANTONIO...OLMOS PARK...LEON VALLEY...LACKLAND AFB...
KIRBY...HELOTES...CHINA GROVE AND ALAMO HEIGHTS.

LAT...LON 2871 9874 2872 9826 2910 9844 2944 9829
      2964 9876

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this flash flood warning went out at Sep 11, 10:46 AM CDT, 2 hours 31 minutes earlier.

Area forecast discussion, Sep 11, 10:46 AM CDT, 2 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1046 AM CDT SUN SEP 11 2005

.UPDATE...SATELLITE AND WATER VAPOR IMAGERY SHOW VORTICITY CENTER
JUST SOUTHEAST OF DEL RIO AND CONVERGENT MOISTURE AXIS FROM CORPUS
CHRISTI TO BURNET. THIS AXIS ALONG THE WESTERN PERIPHERY OF THE
DEEP UPPER RIDGE WILL MOVE LITTLE TODAY. THUS..TRAINING OF ECHOES
LIKELY TO CONTINUE ACROSS EASTERN HALF WITH ENHANCED LIFT ALONG
ESCARPMENT. WITH DEVELOPING MCS OVER GOLIAD..SAN PATRICIO AND EASTERN
LIVE OAK COUNTIES..GULF MOISTURE INFLOW MAY BE BLOCKED SOMEWHAT
IN THE CONVERGENT AXIS..THUS AMOUNTS MAY NOT BE AS LARGE. NONETHELESS..
TRAINING WILL CONTINUE WITH ADDITIONAL AMOUNTS OF 1 TO 2 INCHES
POSSIBLE. CURRENTLY HANDLING SITUATION WITH URBAN AND SMALL STREAM
ADVISORIES AND WITH CURRENT MOTION OF CELLS THIS SEEMS REASONABLE.
CURRENT FORECAST ON TRACK AND DO NOT FORESEE ISSUING AN UPDATE.

&&

.PREV DISCUSSION... (ISSUED 651 AM CDT SUN SEP 11 2005)

DISCUSSION...
WET SEPTEMBER PATTERN FOR TODAY IS EFFICIENT FOR RAIN SYNTHESIS.
WEAK LOW ALOFT THAT MOVED FROM NE MEXICO TO EAST OF THE BIG BEND
CONTINUED MOVING NORTH AND IS GETTING ABSORBED BY WIND PATTERNS
ALOFT FROM WEST TEXAS AND NEW MEXICO...THAT WILL TAKE THIS ENERGY
NORTHWARD TONIGHT AND MONDAY. WARM AND MOIST ADVECTION IS EXPECTED TO
REMAIN OVER SOUTH CENTRAL TEXAS TODAY TO THE EVENING HOURS FROM
925 TO 700 HPA. THIS PATTERN ALONG WITH DAYTIME HEATING IS
UNSTABLE ENOUGH TO ALLOW SHOWERS OR THUNDERSTORMS TO CONTINUE AND
DEVELOP TODAY. INCREASED POPS SLIGHTLY AND ADJUSTED DAYTIME HIGHS
SLIGHTLY. ISSUED SPECIAL WEATHER STATEMENT FOR RAIN LIKELY
TODAY...WITH SHOWERS AND THUNDERSTORMS...AND LOCALLY HEAVY RAIN
POSSIBLE.

ON MONDAY A LOW AMPLITUDE FAST MOVING 500 TO 300 HPA TROF FROM NORTH
TEXAS TO THE GREAT PLAINS LEAVES WEAK TROUGH AT 500 HPA AND
SOUTHERLY SURFACE WINDS OVER S CNTRL TX. THIS WILL ALLOW CHANCES
FOR SHOWERS OR THUNDERSTORMS TO CONTINUE. AS LARGER SCALE 500 HPA
TROF MOVES TO PLAINS TUESDAY...MARGINALLY UNSTABLE CONDITIONS ARE
EXPECTED FURTHER SOUTH OVER SOUTH CNTRL TX...SO WILL SHOW SLIGHT
CHC OF SHOWERS TUESDAY. BY WEDNESDAY AND THURSDAY MORE STABLE
CONDITIONS SHOW UP AS WEAK HIGH ALOFT INCREASES. FAST MOVING 500
HPA TROF PASSING JUST NORTH OF AREA FRIDAY BODES WELL TO MENTION
SLIGHT CHANCE FOR SHOWERS NORTH PART OF SOUTH CENTRAL TEXAS. AS
THIS MOVES EAST OF THE AREA BY NEXT WEEKEND HIGH ALOFT INCREASES
ONCE AGAIN....SIGNALING DRY AND WARM MID SEP WEATHER
PATTERN...COMPARED TO THE WET EARLY TO MID SEP WEATHER PATTERN OF
THIS CURRENT WEEKEND.

UPDATED PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              87  73  90  74 /  80  40  40  20
AUSTIN BERGSTROM INTL AIRPORT  87  71  90  72 /  80  40  40  20
DEL RIO INTL AIRPORT           90  74  89  76 /  60  50  50  30
SAN ANTONIO INTL AIRPORT       86  72  88  74 /  80  50  50  20

EWX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

.EWX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

02/25
Hazardous weather outlook, Sep 11, 5:57 AM CDT, 7 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
557 AM CDT SUN SEP 11 2005

TXZ171>173-183>194-202>209-217>225-228-121100-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
557 AM CDT SUN SEP 11 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT

LOCALLY HEAVY RAINFALL IS POSSIBLE FROM SCATTERED SHOWERS AND
THUNDERSTORMS. HOWEVER, NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

CHANCE OF SHOWERS AND THUNDERSTORMS WILL DECREASE RAPIDLY AFTER
MONDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 10, 9:48 PM CDTFlash Flood WarningEWXFrio, Medina3 hr
Sep 11, 6:54 AM CDTFlash Flood WarningEWXMedina3 hr
Sep 11, 11:18 AM CDTFlash Flood WarningEWXCaldwell, Hays, Travis3 hr
Sep 11, 1:10 PM CDTFlash Flood WarningEWXMedina3 hr

Nearby

Flash Flood Warnings in Texas, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.